Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 38, NWS Wakefield, VA

September 2, 2000James City County, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 2, 2000, 8:19 PM EDT for James City County, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2000, 8:19 PM EDT (00:19 UTC)
Expired
Sep 2, 2000, 9:15 PM EDT
In force
56 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County James City County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2216 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2216 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 030020
FFWAKQ
VAC095-030115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
819 PM EDT SAT SEP 2 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JAMES CITY COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 915 PM EDT

* AT 809 PM EDT...THE PUBLIC REPORTED 2 INCHES OF RAIN IN 23 MINUTES
  IN JAMES CITY COUNTY. THUNDERSTORMS WITH VERY HEAVY ARE LOCATED
  NEAR HOLDCROFT...MOVING NORTHEAST AT 15 TO 20 MPH. DOPPLER RADAR
  ESTIMATED TWO TO THREE INCHES OF RAIN PER HOUR WITH THIS STORM.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...TOANO AND YORK RIVER STATE PARK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT T%O ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:20 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 3:20 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
320 PM EDT SAT SEP 2 2000

DISCN:
NOT MUCH CHANGE THRU LABOR DAY WITH CONTINUED TROPICAL
AIRMASS ADVECTING UP INTO REGION.  WILL GO LIKELY POPS
(60 OR 70) TNGT INLAND/PIEDMONT AREAS...AND 50 POPS FM
MD/VA ERN SHR DWN INTO CSTL NE NC.  ON SUN...MC OR VC
WITH 60 POPS ALNG AND W OF I95 AND 50 POPS ELSEWHERE.
FOR NOW WILL GO HI CHC (50) EVERYWHERE SUN NGT AND
MON...AS COLD FRNT SLOWLY STARTS TO APPROACH FM THE
N.  RAIN MAY BE HEAVY AT TIMES THROUGHOUT THE PERIOD
DUE TO CONTINUED JUICY AIRMASS.

DO NOT THINK FRNT DROPS S OF CWA UNTIL SOMETIME TUE.
SO...WILL KEEP CHC FOR SHRAS/TSRAS EVERYWHERE ON TUE
IN EXTENDED.  HI PRES BLDS DWN IN FOR WED AND THU.

FCSTID = 32
RIC   72  83  71  83 /  70  60  50  50
ORF   75  86  74  85 /  50  50  50  50
ECG   74  86  73  85 /  50  50  50  50
SBY   72  85  73  84 /  50  50  50  50
FVX   72  83  71  83 /  70  60  50  50
AKQ   74  85  73  84 /  60  50  50  50
PHF   74  84  73  84 /  60  50  50  50
OXB   71  81  72  81 /  50  50  50  50

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

GINGRICH

In the hours before

Local storm report, Sep 2, 7:40 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
740 PM EDT SAT SEP 2 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    DELMAR                  MD        FLOODING.
09/02/00   WICOMICO                          1 FT OF WATER COVERING
                                             PORTIONS OF EAST LINE
                                             ROAD NEAR RT] 13 JUST
                                             SOUTH OF DELMAR.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:08 PM EDTFlash Flood WarningAKQLancaster, Middlesex67 min
Sep 2, 11:35 PM EDTFlash Flood WarningAKQAmelia, Powhatan115 min
Sep 3, 1:43 AM EDTFlash Flood WarningAKQBrunswick, Greensville, City of Emporia2 hr
Sep 3, 7:53 PM EDTFlash Flood WarningAKQGreensville, Sussex67 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.